[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.206.12.79. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Observation
May 2007

Retinal Toxic Reactions Following Photopheresis

Author Affiliations

Author Affiliations: Departments of Hematology (Drs Vagace, Alonso, and Bajo) and Dermatology, (Dr de Argila), University Hospital Infanta Cristina, Badajoz, Spain; Department of Pharmacology, University of Extremadura, Badajoz (Drs Gervasini and Benitez); Department of Ophthalmology, Hospital of Merida, Merida, Spain (Dr Morais); and Department of Biochemistry, Hospital Ramón y Cajal, Madrid, Spain (Dr Arranz).

Arch Dermatol. 2007;143(5):622-625. doi:10.1001/archderm.143.5.622
Abstract

Background  Extracorporeal photochemotherapy (ECP), also known as photopheresis, is a generally well-tolerated therapeutic, immunomodulatory approach successfully used in cutaneous T-cell lymphoma and other diseases produced by T-lymphocytes such as graft vs host disease.

Observations  On 2 separate occasions, a 54-year-old white man with Sézary syndrome developed cutaneous phototoxic reactions and chorioretinitis after being treated with ECP. A pharmacokinetic study showed therapeutic blood levels of 8-methoxypsoralen as long as 18 weeks after therapy had been terminated. However, the analysis of mutations in genes involved in the drug's disposition could not explain these abnormal levels.

Conclusions  To our knowledge, there has been no previous description of ECP-related retinal toxic effects. This adverse effect was probably linked to impaired drug elimination. Further studies would be needed to determine the underlying mechanism.

×